Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Parkinson's Disease

Medication doesn't last as long

05/27/1998

Question:

I have Parkinson's disease for the last 4 years for which I take Sinemet. I am finding that my medication doesn't last as long. Should I increase the dose or take it more frequently?

Answer:

What you describe is a common phenomenon called "wearing off". The dose of Sinemet which would last 5-8 hours begins to last 2-4 hours or even less. It is part of disease progression and may be related to the pulsatile form in which Sinemet is delivered to the brain--with peaks and troughs rather than at a steady state.

Reducing the dosing interval is an obvious solution. However, other approaches include addition of Tasmar (tolcapone) or dopamine agonists such as Mirapex (pramipexole), Requip (ropinerole) or Permax (pergoloide).

For more information:

Go to the Parkinson's Disease health topic, where you can:

Response by:

Arif Dalvi, MD
Assistant Professor
College of Medicine
University of Cincinnati